Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 139, NWS Gaylord, MI

September 1, 1998Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 1, 1998, 6:39 PM EDT for Chippewa County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 1998, 6:39 PM EDT (22:39 UTC)
Expired
Sep 1, 1998, 7:25 PM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 159 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 11:45 AM EDT, 6 hours 54 minutes earlier.

Area forecast discussion, Sep 1, 11:45 AM EDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT TUE SEP 1 1998

LATEST SFC CHART SHOWING COLD FRONT OVR WRN UPPER MICHIGAN EXTENDING
BACK INTO NRN WI. KMQT AND KAPX 88DS SHOWING SCATTERED SHOWERS OVER WRN
AND CENTRAL UPPER... POSSIBLY A FEW THUNDERSTORMS. LATEST STLT LOOP
SHOWING THE BEST ENHANCEMENT OVER EXTREME WRN UPPER.

PCPN CURRENTLY MOVING OVER UPPER DUE TO LOW LVL WIND CONVERGENCE IN
ADVANCE OF COLD FRONT... COMBINED WITH AN UPPER LVL DIVERGENT PATTERN
ASSOCIATED WITH A VORT MAX MOVING INTO WRN UPPER MI. GRIDDED DATA
SHOWING 700/500 Q VECTOR CONVERGENCE AND LOW LVL WIND CONVERGENCE TO
CONT MOVING EASTWARD OVER UPPER MI INTO ERN UPPER AND NW LWR THIS
AFTERNOON. THIS WILL COMBINE WITH INCREASING LOW LVL MSTR AS 850 DWPTS
INCREASE FROM 2C TO 8C BY EARLY THIS EVENING. GRIDDED DATA SHOWERS LI'S
AROUND -2 OVER ERN UPPER AND NW/NORTH CENTRAL LWR BY LATE THIS
AFTERNOON ALONG WITH TT'S TO 50 - 55. MODIFIED APX MORNING SHOWING FOR
AFTN HIGHS AND ADDITIONAL LOW LVL MSTR... CAPE WERE AROUND 1000 J/KG
AND LI'S AROUND -2.

OVERALL ENOUGH FORCING FROM THE FRONT AND INCREASING INSTABILITY THIS
AFTERNOON FOR THE CHC OF THUNDERSTORMS... WILL KEEP THEM IN THE
FORECAST.

SWR

In the hours before

Special weather statement, Sep 1, 6:30 PM EDT, 9 minutes before
MIZ008-015>036-041-042-020100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT TUE SEP 1 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL CONTINUE OVER EASTERN UPPER MICHIGAN AND
AND THE STRAITS AREA THIS EVENING. THUNDERSTORMS ARE ALSO EXPECTED OVER
NORTHERN LOWER MICHIGAN THIS EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE
NEEDED BUT IS NOT ANTICIPATED.

SCATTERED STORMS WILL CONTINUE OVER EASTERN UPPER MICHIGAN THIS
EVENING... MAINLY THROUGH 900 PM. THUNDERSTORMS OVER LAKE MICHIGAN WILL
MOVE EAST AT 30 MPH... AND WILL AFFECT NORTHWEST LOWER MICHIGAN
BETWEEN 700 PM AND 1000 PM. A FEW OF THE THUNDERSTORMS ARE THEN
EXPECTED TO MOVE OVER NORTHEAST LOWER MICHIGAN... GENERALLY EAST OF I
75... AFTER 900 PM.

THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH... ONE
HALF TO THREE QUARTER INCH HAIL AND BRIEF HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREfAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

SWR
Special weather statement, Sep 1, 6:30 PM EDT, 9 minutes before
MIZ008-015>036-041-042-020100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT TUE SEP 1 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL CONTINUE OVER EASTERN UPPER MICHIGAN AND
AND THE STRAITS AREA THIS EVENING. THUNDERSTORMS ARE ALSO EXPECTED OVER
NORTHERN LOWER MICHIGAN THIS EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE
NEEDED BUT IS NOT ANTICIPATED.

SCATTERED STORMS WILL CONTINUE OVER EASTERN UPPER MICHIGAN THIS
EVENING... MAINLY THROUGH 900 PM. THUNDERSTORMS OVER LAKE MICHIGAN WILL
MOVE EAST AT 30 MPH... AND WILL AFFECT NORTHWEST LOWER MICHIGAN
BETWEEN 700 PM AND 1000 PM. A FEW OF THE THUNDERSTORMS ARE THEN
EXPECTED TO MOVE OVER NORTHEAST LOWER MICHIGAN... GENERALLY EAST OF I
75... AFTER 900 PM.

THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH... ONE
HALF TO THREE QUARTER INCH HAIL AND BRIEF HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREfAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

SWR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:41 PM EDTSevere Thunderstorm WarningAPXBenzie49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.